We who are mentally ill are at the mercy of our psychiatrists. They throw pills at us hoping to help us. Okay, to be fair, some pills DO work. At one point in my life, they kept me out of the mental hospital. But sometimes they don’t. I have been ailing for months and my general practitioner could not find anything wrong despite constant low grade fever, three or four migraines a week, faintness and dizziness. He never called me a hypochondriac. The thermometer did not lie. But I felt he thought me a complaining nuisance. My psychiatrist was mystified! He should not have been.
Miraculously, for some reason, out of the blue, I remembered years ago, when the psychiatrist first put me on Zyprexa, never being more sick so often than when I went on it. I googled “Zyprexa side effects” and found fever, faintness and dizziness as side effects, especially when combined with other drugs I am taking, prescribed by said psychiatrist.
Zyprexa IS a miracle drug psychologically. It DID help me over come much, but definitely not all, anxiety. It DID stabilize my moods better than anything before since I cannot take typical mood stabilizers. Recently, though, the physical symptoms have been taking a toll on my life. I have found it hard to keep up friendships. I became housebound due to feeling ill. I found it hard to keep up with the blog and haven’t been posting like I used to, nor able to read nearly as many posts of people I love to follow. Maybe some of you noticed. Maybe not. In desperation I finally told my psychiatrist that I wanted to get off Zyprexa. He was all for it due to side effects of serious weight gain and a propensity towards diabetes. Why had he not told me to get off it before???
Well, two days into withdrawal, I am nauseous and have flu-like dizziness and weakness. And I am nursing a husband who has bronchitis. I have started the withdrawal and intend to try to continue. Trying to figure out just what was going on, I googled “Zyprexa withdrawal.” Guess what? Flu-like symptoms, nausea, vomiting, dizziness, all for an indefinite length of time. I only decreased the dosage by one half a pill, 1 measly milligram, and am having this hard of a time. I will have to go through this again when I decrease the other half dose.
Why don’t doctors know about ALL the side effects of the pills they prescribe??? And why don’t they warn the patients of the withdrawal possibilities??? I have been on Zyprexa for 10 or so years. So this will be heavy duty withdrawal.
We who are mentally ill must suffer not only symptoms but the opprobrium of our friends, doctors and all who come in contact with us. It is not just the mental illness we suffer from but side effects from the medications as well.
In part, I blame myself. I should have been more informed. I should have questioned the doctors. I should have googled symptoms earlier. I should not have blindly trusted my psychiatrist. I should have remembered back to a time when I had health. But I didn’t.
A warning to all those Schizophrenics and Bipolars out there or anyone else whose doctor is thinking of putting them on Zyprexa, MAKE AN INFORMED DECISION! Discuss the costs and the benefits, not just the benefits.
And if you are on Zyprexa and want to go off it, tell your doctor first!!! Don’t do it on your own!!! Abrupt withdrawal can be fatal. Yes, fatal, as in dead.
And to my followers, I am sincerely sorry for not always responding, visiting or reading your posts over the past few months. Have no idea how this is going to play out but it has to be. I will do what I can.